Georgia, 2003

Hail in Georgia, March 20, 2003

March 20, 2003 · NWS CHS · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 20, 3:03 PM EST, 5 hours 17 minutes earlier.

Area forecast discussion, Mar 20, 3:03 PM EST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE CHARLESTON SC
303 PM EST THU MAR 20 2003

PUBLIC...NUMEROUS WX AND EQUIP PROBLEMS TDA...INCLUDING IFPS. WARM
FRONT REMAINS INLAND ALONG CWA BOUNDARY WITH CAE. AREA OF PRECIP
MOVD THRU EARLIER TDA AND SUN CAME OUT BRIEFLY. AIRMASS BECAME QUITE
UNSTBL AS DEWPTS STILL RANGE FROM MID 60S NE PTN OF CWA TO LWR 70S
SW PTN OF CWA. NUMEROUS STG/SVR TSTMS MOVG THRU CWA AT THIS TIME.
TSTMS APPEAR TO BE TRAINING ACROSS AREA THAT IS ALREADY SATURATED SO
WILL LEAVE FLOOD WATCH UP THRU THE EVENING HOURS. ONCE CDFNT CLR THE
AREA FRI NIGHT/EARLY SAT MRNG...AIRMASS WILL DRY OUT. WEEKEND LOOKS
LIKE IT SHOULD BE QUIET FOR A CHANGE. THRU THE FIRST PART OF NEXT
WEEK...LOOKS LIKE WE SHOULD REMAIN DRY.

MARINE...COASTAL WINDS HAVE RECOVERED IN THE WAKE OF THIS MORNINGS
SQUALL LINE.  WIND SPEEDS ARE COMING UP...BUT THE GRADIENT SHOULD
NOT BE AS STRONG AS THIS MORNING.  WILL KEEP SCA UP IN AMZ350-374
BUT DROP IN AMZ352-354.  WILL KEEP MENTION OF STRONGER WINDS AROUND
THUNDERSTORMS THIS EVENING.  WITH ASTRONOMICAL HIGH TIDES EXPECTED
ONCE AGAIN...WILL GO WITH SHALLOW COASTAL FLOODING FOR MARINE ZONES
TONIGHT.  NO HEADLINES LOOKING AHEAD FOR DAYS 2 THROUGH 5.

GA...TORNADO WATCH GAZ087-088-099>101-114>119-137>141 TIL 9 PM.
     SMALL CRAFT ADVISORY AMZ374.
     FLOOD WATCH GAZ087-088-099>101-114>119-137>141 TONIGHT.
     SHALLOW COASTAL FLOODING NEAR TIME OF HIGH TIDE THIS EVENING.
SC...TORNADO WATCH SCZ040-042>045-047>050 TIL 9 PM.
     SMALL CRAFT ADVISORY AMZ350.
     FLOOD WATCH SCZ040-042>045-047>050 TONIGHT.
     SHALLOW COASTAL FLOODING NEAR TIME OF HIGH TIDE THIS EVENING.

HARRISON/ST. JEAN
Hazardous weather outlook, Mar 20, 3:39 AM EST, 16 hours 41 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-201030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
339 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA AND
SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.FLOODING...A FLOOD WATCH IS IN EFFECT FOR SOUTHEAST SOUTH CAROLINA
AND SOUTHEAST GEORGIA.  RAINFALL IS FORECAST TO INCREASE ACROSS THE
AREA THIS MORNING...AND LASTING WELL INTO FRIDAY. RAINFALL TOTALS OF
1 TO 2 INCHES MAY FALL OVER THE WATCH AREA CREATING FLOODING
PROBLEMS FOR ALREADY SATURATED GROUNDS. REFER TO THE LATEST FLOOD
WATCH FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN...THE OHOOPEE RIVER AT REIDSVILLE...
THE EDISTO RIVER AT GIVHANS FERRY AND THE OGEECHEE RIVER AT DOVER...
SCARBORO AND EDEN. RIVER FLOOD WARNINGS ARE ALSO IN EFFECT FOR THE
SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST
RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION.

.SEVERE THUNDERSTORMS...THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS TODAY AND TONIGHT. THE PRIMARY THREAT WILL BE FROM
LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO
POSSIBLE.  REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS FRIDAY. AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A
STRONG JET STREAM AND AN UNSTABLE ATMOSPHERE...TO CREATE CONDITIONS
FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP.  REFER TO THE LATEST
DAY TWO OUTLOOK FROM THE STORM PREDICTION CENTER FOR ADDITIONAL
INFORMATION.

.RIVER FLOODING...MINOR TO MODERATE RIVER FLOODING WILL CONTINUE
THROUGH THE PERIOD. REFER TO THE LATEST RIVER FLOOD STATEMENTS AND
FORECASTS FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

SCW

In the hours before

Local storm report, Mar 20, 4:43 PM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
443 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0206 PM    ALLENHURST                GA   1.75 INCH HAIL
03/20/03   LIBERTY                        60+ MPH TSTM WIND GUST
                                          REPORTED BY SPOTTER

0230 PM    RICHMOND HILL             GA   1.75 INCH HAIL
03/20/03   BRYAN                          REPORTED BY COUNTY
                                          EMERGENCY MANAGEMENT

0235 PM    LUDOWICI                  GA   .88 INCH HAIL
03/20/03   LONG                           REPORTED BY COUNTY
                                          EMERGENCY MANAGEMENT

0236 PM    LUDOWICI                  GA   1.75 INCH HAIL
03/20/03   LONG                           REPORTED BY COUNTY
                                          EMERGENCY MANAGEMENT

0254 PM    1 S SAVANNAH              GA   .88 INCH HAIL
03/20/03   CHATHAM                        REPORTED BY COUNTY
                                          EMERGENCY MANAGEMENT

0415 PM    RICEBORO                  GA   .88 INCH HAIL
03/20/03   LIBERTY                        REPORTED BY SKYWARN
                                          SPOTTER
Special weather statement, Mar 20, 4:55 PM EST, 3 hours 25 minutes before
GAZ100-101-115-202245-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
455 PM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT THE INTERSTATE 16 CORRIDOR IN
SOUTHEAST GEORGIA THROUGH 545 PM EST...

STRONG THUNDERSTORMS WILL MOVE NORTHEAST INTO PARTS OF EVANS...
BULLOCH AND EFFINGHAM COUNTIES THROUGH 545 PM. LOCALIZED SMALL
HAIL AND GUSTY WINDS TO 45 MPH WILL ACCOMPANY A FEW OF THESE STORMS.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

24
Local storm report, Mar 20, 5:59 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
559 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0424 PM    8 NE SHELLMAN BLUFF       GA   60 MPH TSTM WIND GUST
03/20/03   MCINTOSH                       REPORTED BY EMPLOYEE OF
                                          HARRIS NECK NWR.

0200 PM    WALTHOURVILLE             GA   .75 INCH HAIL
03/20/03   LIBERTY                        REPORTED BY LONG WARNING
                                          POINT.

PM
Special weather statement, Mar 20, 7:03 PM EST, 1 hour 17 minutes before
GAZ114-115-210030-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
703 PM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY AND TATTNALL COUNTY
THROUGH 730 PM EST...

AT 703 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES SOUTHWEST OF ALTAMAHA...OR ABOUT
7 MILES NORTH OF BAXLEY...MOVING EAST AT 55 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ALTAMAHA...REIDSVILLE...
HUGHLAND...FIVE POINTS...TISON...MENDES...MANASSAS AND GLENNVILLE
THROUGH 730 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG ITS PATH
WITH WINDS TO 50 MPH.  STAY TUNED TO NOAA WEATHER RADIO FOR
POSSIBLE UPDATES OR WARNINGS.

PY
Special weather statement, Mar 20, 7:31 PM EST, 49 minutes before
GAZ100-115-116-210100-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
731 PM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...BULLOCH COUNTY AND
BRYAN COUNTY THROUGH 800 PM EST...

AT 731 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF HAGAN...OR ABOUT 3
MILES SOUTHWEST OF CLAXTON...MOVING NORTHEAST AT 45 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND UNDINE...HAGAN...
CLAXTON...ADABELLE...DAISY...OVERBROOK...GROVELAND AND EDNA THROUGH
800 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH
WINDS TO 50 MPH.  A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS OR WARNINGS.
Special weather statement, Mar 20, 7:56 PM EST, 24 minutes before
GAZ137-138-140-210130-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
756 PM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...MCINTOSH COUNTY AND
LIBERTY COUNTY THROUGH 830 PM EST...
...TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM...

AT 756 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
7 MILES SOUTHWEST OF WEFANIE TO 16 MILES WEST OF COX...MOVING
NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND DONALD...LUDOWICI...GUM BRANCH...COX AND
WALTHOURVILLE THROUGH 830 PM EST.

GUSTY WINDS OF 45 TO 55 MPH...HEAVY RAINFALL AND FREQUENT LIGHTNING
CAN BE EXPECTED.

The radar

The Charleston,SC radar (KCLX), 52 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Effingham

When
March 20, 8:20 PM EST
Where
Effingham County, 4 mi S of Guyton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.283, -81.383

Hail, Effingham

When
March 20, 8:20 PM EST
Where
Effingham County, Springfield
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.367, -81.317

Hail, Bulloch

When
March 20, 10:53 PM EST
Where
Bulloch County, Hopeulikit
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.517, -81.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347715, 5347716, 5347818.